NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 13, 3:29 PM MST, 9 hours 31 minutes earlier.
Area forecast discussion, Dec 13, 3:29 PM MST, 9 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
329 PM MST Mon Dec 13 2021
...LONG DURATION WINTER STORM CONTINUES, POTENTIAL FOR TRAVEL
IMPACTS TO FINALLY ARRIVE IN THE SNAKE PLAIN AND SOUTHERN AND
EASTERN HIGHLANDS TUESDAY...
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
The final 36 hours of this 4-day winter storm has arrived! The core
trough of low pressure is moving onshore along the Pacific coast,
and will cross our region with a cold front Tue. For the main impact
corridor from the Sawtooths and Wood River Valley, NE across Arco
and the srn Central Mntns, NE into Clark and Fremont Counties,
periods of snow will continue into Tue afternoon/eve for most, but
into Wed AM for the Island Park region and Big Holes, with
additional accums ranging anywhere from 3 inches to another 1-2 feet
(see our latest WINTER STORM WARNING and WINTER WEATHER ADVISORY
products for details, which have been extended again). We saw no
overwhelming reason to downgrade any of the warning zones to
advisories at this time. Nearly all snow is expected for this
corridor, along with strong winds resulting in areas of blowing snow.
Further south, confidence is slowly/cautiously increasing in storm
impacts finally arriving across the ern Magic Valley, Snake Plain,
and srn/ern highlands Tue. Winds will be noticeable first,
increasing early Tue AM with gusts of 40 to 55 MPH through the day,
strongest from Cassia County south of Burley, NE across the lower
Snake Plain and adjacent highlands, and also at many peaks/ridges
across the region. Deterministic NBM guidance and even the GFS/EC
ensembles continue to run on the low side for winds, but 700mb flow
now exceeds 50kts across GFS/ECMWF/Canadian/HRRR guidance as a
strong low-mid level jet continues to wrap around and up the leading
side of the trough, and newly calibrated NBM/HREF winds also
advertise gusts over 50 MPH in this zone. Thus, even if the low
levels aren't terribly unstable, we have a hard time envisioning
some of this wind will not mix down to the sfc. Light rain/snow
showers are possible during the AM, but snow-related impacts will
likely hold off for most until after 1 PM in the mntns, and after 2-
3 PM in the Snake Plain/valleys where high temps may reach the low
40s, thus precip ahead of the cold front will begin as rain. The 2
PM to 6 PM window is our greatest concern, as a strong cold front
blasts across the region. We believe temps are likely to rapidly
drop 10+ degrees in 1-2 hours, potentially resulting in a flash
freeze on roadways and precip changing to all snow. One of our
greatest sources of forecast uncertainty over the past couple days
has been the timing of the front, and exactly how much precip
precedes the front (mostly rain) vs. follows the front (mostly
snow). Our confidence in frontal timing is slowly
increasing...arriving in Burley between 2 PM and 5 PM, and
Pocatello/Idaho Falls between 3 PM and 6 PM. Model simulated
precip/reflectivity looks to somewhat "bisect" the front, with at
least some mixed rain/snow ahead of it and at least some snow behind
it (southerly downsloping may continue to really mitigate that pre-
front precip potential for the Lower Snake Plain). The high-res HREF
members advertise a solid, impressive round of snow behind the front
for at least a couple hours, resulting in a coating to 2 inches for
Burley, 1-3 inches for Pocatello (with locally higher amounts on the
benches) and many srn/ern highland valleys, 1-2 inches for Idaho
Falls, and 4-9 inches across most of the srn/ern highlands above
about 5,500 feet (higher totals in the Bear River Range) by early
Wed AM. Finally, in addition to the flash freeze and snow accum
potential, weak instability coupled with strong frontogenical
forcing, strong flow becoming increasingly perpendicular to the
front, and snow squall parameter values greater than 1 do suggest
there may be at least some modest snow squall potential along the
front, which could result in rapid/sudden drops in visibility and
dangerous/icy road conditions. Instead of complicating our messaging
with multiple different headlines for wind and snow, we decided to
cover ALL hazards under a WINTER WEATHER ADVISORY (WINTER STORM
WARNING in the Bear River Range). These alerts start early Tue AM to
capture the strong winds (driving may be difficult for high profile
vehicles), although again snowfall impacts don't arrive until after
1-3 PM. If the forecast pans out as outlined above, we certainly may
be seeing some significant travel impacts during the Tue eve
commute, including in the lower Snake Plain. Stay tuned. - KSmith
.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
The cold front that moved through the short term period will
leave in place much colder temperatures to start off Wednesday,
with widespread lows in the single digits to low 20s. High
temperatures through at least Monday of next week stay slightly
below normal for this time of year with highs below or around
freezing each day. Lingering snow showers will continue throughout
the day Wednesday in the Eastern Highlands and along the
Idaho/Wyoming border ahead of our next system, with accumulations
around 1-2 inches. Looking at the remainder of the week, there are
two separate systems in the extended forecast with one right on
the backside of the early week system. A break in the action is
expected for much of the forecast area Wednesday, with our first
system inbound in the form of a positively tilted upper level
trough. This system brings snowfall across nearly the entire
forecast area through Friday morning, with possible winter needed
headlines for the Southeast Highlands. The one major exception to
this is around the Big Lost River Valley and Mud Lake Region,
where accumulations stay below 2 inches. Lower elevations below
7,000ft elsewhere are looking at about 2-5 inches with highest
amounts in the southern portion of the forecast area. For the
mountains, about 6-12" is likely above 7,000ft for the Southern
Hills, Southeast Highlands, and Eastern Highlands with about 4-8"
in the western portions of the Central Mountains. The orientation
of this system looks to keep the bulk of the snowfall further west
of the Sawtooth NF and just outside our forecast area. A look
towards the second system has it arriving around that late
Saturday early Sunday into Monday timeframe as again a widespread
snow event, with the GFS trending towards a wetter solution over
the ECMWF. Beyond Monday, the forecast looks to stay active with a
favorable jet stream environment bringing more systems on the
way. - MacKay
&&
.AVIATION...
Mixed bag of aviation impacts are expected over the next 24-36 hours
across East Idaho. Moderate snowfall continues over the central
mountains through Tuesday at KSUN with IFR and occasional LIFR. KDIJ
also expected to see periods of mainly light VFR/MVFR snow with
occasional IFR ceilings. The three Snake Plain terminals are
expected to remain VFR/MVFR overnight tonight, though that may
occasionally mix with IFR at KIDA as weak waves of very light
precipitation move through. Expect mostly -RA at KBYI, mix of -RA/-
SN and occasional -IP at KPIH, and -SN at KIDA. Later today, expect
winds above the surface to increase significantly, leading to wind
shear concerns at all terminals except KSUN, with winds at the top
of the shear layer reaching or exceeding 50kts at KPIH overnight
into the day Tuesday. Cold front passage late in the day Tuesday
expected to bring snow levels down to the valley floor for all
locations, and shifting focus to the Snake Plain terminals and KDIJ
and an increase in conditions with winds shifting to the west for
KSUN after 18Z. Expect worsening ceilings for KBYI/KPIH/KIDA/KDIJ as
snowfall begins, with an expected decrease in wind shear conditions
associated with passage of the front. - DMH
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM Tuesday to 5 AM MST Wednesday
for IDZ053>059-061>063-065.
Winter Storm Warning until 9 PM MST Tuesday for IDZ067-069-
072>075.
Winter Weather Advisory until 9 PM MST Tuesday for IDZ051-052-
068-071.
Winter Weather Advisory until 5 AM MST Wednesday for IDZ064.
Winter Storm Warning until 5 AM MST Wednesday for IDZ066.
Winter Storm Warning from 5 AM Tuesday to 5 AM MST Wednesday for
IDZ060.
&&
Special weather statement, Dec 13, 9:25 PM MST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Pocatello ID
925 PM MST Mon Dec 13 2021
IDZ054>058-141015-
Eastern Magic Valley-Marsh and Arbon Highlands-Raft River
Region-Southern Hills/Albion Mountains-Lower Snake River Plain-
925 PM MST Mon Dec 13 2021
...GUSTY Downslope Winds Along the I-86 Corridor...
The stronger gusty southerly downslope winds have started a little
earlier. Southerly wind gusts of 35 to 45 mph are currently
occurring along the I-86 corridor from Pocatello to Burley including
Yale on I-84. Expect 35 to 45 mph gusts with periods of wind gusts
up to 50 to 55 mph through the evening into tomorrow afternoon
before a cold front moves through the area.
Locations impacted include...
Pocatello, Burley, Rupert, American Falls, Heyburn, Neeley, Lake
Walcott, American Falls Reservoir, Chubbuck, Paul, Declo, Cold Water
Rest Area, Fort Hall Buffalo Lodge, Fort Hall Townsite, Fort Hall
Bannock Creek Lodge, Pocatello Airport, Acequia, Yale Rest Area,
Massacre Rocks and Interstate 84 And 86 Junction.
LAT...LON 4250 11361 4247 11394 4253 11395 4254 11393
4265 11393 4271 11336 4310 11246 4289 11234
4242 11334
TW